Arkiv för Matematik

  • Ark. Mat.
  • Volume 51, Number 2 (2013), 197-221.

Biharmonic PNMC submanifolds in spheres

Adina Balmuş, Stefano Montaldo, and Cezar Oniciuc

Full-text: Open access

Abstract

We obtain several rigidity results for biharmonic submanifolds in $\mathbb{S}^{n}$ with parallel normalized mean curvature vector fields. We classify biharmonic submanifolds in $\mathbb{S}^{n}$ with parallel normalized mean curvature vector fields and with at most two distinct principal curvatures. In particular, we determine all biharmonic surfaces with parallel normalized mean curvature vector fields in $\mathbb{S}^{n}$.

Then we investigate, for (not necessarily compact) proper-biharmonic submanifolds in $\mathbb{S}^{n}$, their type in the sense of B.-Y. Chen. We prove that (i) a proper-biharmonic submanifold in $\mathbb{S}^{n}$ is of 1-type or 2-type if and only if it has constant mean curvature f=1 or f∈(0,1), respectively; and (ii) there are no proper-biharmonic 3-type submanifolds with parallel normalized mean curvature vector fields in $\mathbb{S}^{n}$.

Note

The first author was supported by Grant POSDRU/89/1.5/S/49944, Romania. The second author was supported by Contributo d’Ateneo, University of Cagliari, Italy. The third author was supported by a grant of the Romanian National Authority for Scientific Research, CNCS–UEFISCDI, project number PN-II-RU-TE-2011-3-0108.

Article information

Source
Ark. Mat., Volume 51, Number 2 (2013), 197-221.

Dates
Received: 19 October 2011
Revised: 5 March 2012
First available in Project Euclid: 1 February 2017

Permanent link to this document
https://projecteuclid.org/euclid.afm/1485907217

Digital Object Identifier
doi:10.1007/s11512-012-0169-5

Mathematical Reviews number (MathSciNet)
MR3090194

Zentralblatt MATH identifier
1282.53047

Rights
2012 © Institut Mittag-Leffler

Citation

Balmuş, Adina; Montaldo, Stefano; Oniciuc, Cezar. Biharmonic PNMC submanifolds in spheres. Ark. Mat. 51 (2013), no. 2, 197--221. doi:10.1007/s11512-012-0169-5. https://projecteuclid.org/euclid.afm/1485907217


Export citation

References

  • Balmuş, A., Fetcu, D. and Oniciuc, C., Stability properties for biharmonic maps, in Geometry Exploratory Workshop on “Differential Geometry and Its Applications” (Iaşi, 2009 ), pp. 1–19, Cluj University Press, Cluj, 2011.
  • Balmuş, A., Montaldo, S. and Oniciuc, C., Classification results for biharmonic submanifolds in spheres, Israel J. Math. 168 (2008), 201–220.
  • Balmuş, A., Montaldo, S. and Oniciuc, C., Biharmonic hypersurfaces in 4-dimensional space forms, Math. Nachr. 283 (2010), 1696–1705.
  • Balmuş, A. and Oniciuc, C., Biharmonic surfaces of $\mathbb{S}^{4}$, Kyushu J. Math. 63 (2009), 339–345.
  • Balmuş, A. and Oniciuc, C., Biharmonic submanifolds with parallel mean curvature vector field in spheres, J. Math. Anal. Appl. 386 (2012), 619–630.
  • Caddeo, R., Montaldo, S. and Oniciuc, C., Biharmonic submanifolds of $\mathbb{S}^{3}$, Internat. J. Math. 12 (2001), 867–876.
  • Caddeo, R., Montaldo, S. and Oniciuc, C., Biharmonic submanifolds in spheres, Israel J. Math. 130 (2002), 109–123.
  • Chen, B.-Y., Surfaces with parallel normalized mean curvature vector, Monatsh. Math. 90 (1980), 185–194.
  • Chen, B.-Y., Total Mean Curvature and Submanifolds of Finite Type, Series in Pure Mathematics 1, World Scientific, Singapore, 1984.
  • Chen, B.-Y., Some open problems and conjectures on submanifolds of finite type, Soochow J. Math. 17 (1991), 169–188.
  • Chen, B.-Y., A report on submanifolds of finite type, Soochow J. Math. 22 (1996), 117–337.
  • Chen, B.-Y. and Li, S. J., 3-type hypersurfaces in a hypersphere, Bull. Soc. Math. Belg. Sér. B 43 (1991), 135–141.
  • Chen, B.-Y. and Petrovic, M., On spectral decomposition of immersions of finite type, Bull. Aust. Math. Soc. 44 (1991), 117–129.
  • Dimitric, I., Submanifolds of $\mathbb{E}^{m}$ with harmonic mean curvature vector, Bull. Inst. Math. Acad. Sin. 20 (1992), 53–65.
  • Eells, J. and Sampson, J. H., Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109–160.
  • Erbacher, J., Reduction of the codimension of an isometric immersion, J. Differential Geom. 5 (1971), 333–340.
  • Hasanis, T. and Vlachos, T., Hypersurfaces in E4 with harmonic mean curvature vector field, Math. Nachr. 172 (1995), 145–169.
  • Jiang, G. Y., 2-harmonic isometric immersions between Riemannian manifolds, Chinese Ann. Math. Ser. A 7 (1986), 130–144.
  • Jiang, G. Y., The conservation law for 2-harmonic maps between Riemannian manifolds, Acta Math. Sinica 30 (1987), 220–225.
  • Kobayashi, S. and Nomizu, K., Foundations of Differential Geometry 2, Interscience, New York, 1969.
  • Leung, D. S. P., The Cauchy problem for surfaces with parallel normalized mean curvature vector in a four dimensional Riemannian manifold, Preprint.
  • Loubeau, E. and Montaldo, S., Biminimal immersions, Proc. Edinb. Math. Soc. 51 (2008), 421–437.
  • Loubeau, E., Montaldo, S. and Oniciuc, C., The stress-energy tensor for biharmonic maps, Math. Z. 259 (2008), 503–524.
  • Nakauchi, N. and Urakawa, H., Biharmonic hypersurfaces in a Riemannian manifold with non-positive Ricci curvature, Ann. Global Anal. Geom. 40 (2011), 125–131.
  • Oniciuc, C., Biharmonic maps between Riemannian manifolds, An. Ştiinţ. Univ. Al. I. Cuza Iaşi. Mat. 48 (2002), 237–248.
  • Oniciuc, C., Tangency and Harmonicity Properties, Ph.D. Thesis, Geometry Balkan Press, 2003.
  • Ou, Y.-L., Biharmonic hypersurfaces in Riemannian manifolds, Pacific J. Math. 248 (2010), 217–232.
  • Ou, Y.-L. and Tang, L., On the generalized Chen’s conjecture on biharmonic submanifolds, Michigan Math. J. 61 (2012), 531–542.
  • Ou, Y.-L. and Wang, Z.-P., Constant mean curvature and totally umbilical biharmonic surfaces in 3-dimensional geometries, J. Geom. Phys. 61 (2011), 1845–1853.
  • Ryan, P. J., Homogeneity and some curvature conditions for hypersurfaces, Tohoku Math. J. 21 (1969), 363–388.
  • Takahashi, T., Minimal immersions of Riemannian manifolds, J. Math. Soc. Japan 18 (1966), 380–385.
  • Yau, S.-T., Harmonic functions on complete Riemannian manifolds, Comm. Pure Appl. Math. 28 (1975), 201–228.